Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 114, NWS Grand Forks, ND

September 11, 2013Lake of the Woods County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 11, 2013, 3:04 PM CDT for Lake of the Woods County, Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 11, 2013, 3:04 PM CDT (20:04 UTC)
Expired
Sep 11, 2013, 4:00 PM CDT
In force
56 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Lake of the Woods County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 227 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2013-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2013-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:58 PM CDT, 6 minutes earlier.

Area forecast discussion, Sep 11, 2:58 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
258 PM CDT WED SEP 11 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 300 PM CDT WED SEP 11 2013

MODELS ARE IN GOOD OVERALL AGREEMENT...WITH NO MAJOR DIFFERENCES NOTED.

FOR LATE THIS AFTERNOON...EXPECT A FEW STORMS IN THE FAR NE CLOSER
TO 1000 J/KG SFC CAPE AND 35KT DEEP LAYERED SHEAR. A FEW STORMS
COULD PRODUCE MARGINALLY SEVERE HAIL AND/OR BRIEF GUSTY WINDS
ALONG COLD FRONT. OTHERWISE...SKIES WILL CLEAR OVERNIGHT WITH NORTHERLY
WINDS DECREASING AND TEMPS NEAR NORMAL.

ON THU...IT WILL BE A COOL DAY WITH MOST AREAS IN THE UPPER 60S TO
AROUND 70 SOUTH. EXPECT PLENTIFUL SUNSHINE AS WELL...WITH DEEP
LAYERED DRYING/SUBSIDENCE.

FOR THU NIGHT...EXPECT A COOL NIGHT WITH SOME MID/UPPER 30S
POSSIBLE IN THE EAST AND NORTH LOCALLY.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 300 PM CDT WED SEP 11 2013

FOR FRI...IT WILL BE DRY WITH TEMPS WARMING AND RETURN FLOW
DEVELOPING BY AFTERNOON AS SFC HIGH SLIDES EAST.

ON SATURDAY...SOME MOISTURE WILL RETURN BUT SHOULD LARGELY BE SHUNTED
TO THE EAST BY AFTERNOON. THE LATEST MODEL GUIDANCE INDICATES THAT
IT MAY REMAIN DRY WITH LACK OF DEEP LAYERED MOISTURE AND NO
INSTABILITY...BUT WILL MAINTAIN SOME LOWER POPS THAT ALLBLEND HAS
PLACED IN THE SOUTH AND FAR NORTHEAST ZONES. TEMPS COULD WARM MORE
THAN PROGGED AS WELL IF THERE IS MORE SUNSHINE...SINCE WARMER
850MB TEMPS AROUND +16C SHOULD BE OVER AT LEAST THE SOUTHERN 1/3
OF THE AREA.

FOR SUNDAY TO WEDNESDAY...OVERALL DRY PATTERN WITH 500MB NW TRANSITIONING
TO SW FLOW AT THE BEGINNING OF NEXT WEEK. MODELS IN FAIR AGREEMENT WITH
THE SYNOPTIC SCALE FEATURES AND USED THE CONSALL BLEND FOR THE FORECAST
WITH LITTLE DEVIATION. SFC HIGH PRESSURE QUICKLY PUSHES ACROSS THE
CWFA SUNDAY...PROVIDING A SUNNY BUT COOL AND BELOW NORMAL MAX TEMPS
SUNDAY. 500MB RIDGE AXIS SLIDES EAST MONDAY AND THICKNESSES INCREASE
AS WAA RAISES 850MB TEMPS 10 TO 15 DEGREES MONDAY INTO TUESDAY. WEAK
WAVES IN THE SW FLOW MAKE IT POSSIBLE FOR SOME SHOWERS OR ISOLATED THUNDER
ACTIVITY THOUGH VERY ISOLATED AND LIMITED IN NATURE... SPATIALLY AND
TEMPORALLY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1235 PM CDT WED SEP 11 2013

VFR FOR THE PERIOD WITH NW WINDS GUSTING TO 20 TO 25 KTS THIS
AFTERNOON.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...DK
LONG TERM...JK/DK
AVIATION...JK
Hazardous weather outlook, Sep 11, 5:39 AM CDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
539 AM CDT WED SEP 11 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-121045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
539 AM CDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

In the hours before

Special weather statement, Sep 11, 2:54 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
254 PM CDT WED SEP 11 2013

MNZ006-112045-
LAKE OF THE WOODS MN-
254 PM CDT WED SEP 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAKE OF THE WOODS COUNTY
UNTIL 345 PM CDT...

AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 13 MILES NORTH OF WARROAD...OR 27 MILES NORTHEAST OF
ROSEAU...MOVING TO THE SOUTHEAST AT 30 MPH.

HAIL UP TO NICKEL SIZE IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING.

THE STORM WILL BE NEAR...
ARNESEN AROUND 310 PM CDT.
LONG POINT AROUND 315 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4883 9469 4879 9469 4900 9530 4901 9529
      4901 9516 4916 9515 4906 9472 4888 9467
TIME...MOT...LOC 1953Z 298DEG 32KT 4907 9525

JK

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 2:54 PM CDTSpecial Weather StatementFGFLake of the Woods51 min
Sep 11, 3:24 PM CDTTornado Warning Tornado observedFGFLake of the Woods51 min
Sep 11, 3:50 PM CDTSevere Thunderstorm WarningFGFLake of the Woods40 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.